Restylane question...has anyone seen anything like this before? Swelling and purple areas under my eyes.

I had restylane injected under my eyes about 18 months ago. For 9-10 months, I had issues with swelling and purple areas under my eyes, where the restylane was injected. It would flare and swell up, not always under the same eye, and go away in 2-3 days. I assumed that it would go away after the restylane wore off completely. I haven't had issues for months, then this morning I woke up with swelling under my right eye. I am 44 and have never had this issue before injections.

Doctor Answers 9

Restylane under eyes 18 months ago

Thank you for your question.  It is always best that you contact the injecting professional who performed your treatment for follow up care and to address your concerns.  I like to have my patients return 3 weeks post-injection treatment for evaluation and outcome of fillers.  If you are stating that you continue to experience swelling 18 months post-injection, it is best to be evaluated to determine the root cause of the swelling.  Best of luck to you!


Plano Facial Plastic Surgeon
4.7 out of 5 stars 38 reviews

Tyndall Under Eyes From Restylane

sounds like a tyndall effect that can be reversed by reversing the filler.  Please see an expert for options.  Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Belotero Balance & Teosyal Redensity II More Appropriate Fillers For Under The Eyes

So sorry that you are having this problem.

Unfortunately, your story is all too familiar following injections under the eyes with ordinary fillers, like Restylane or Juvederm. The skin under the eyes is particularly thin and when these ordinary fillers, which are best used for routine smile lines, are injected superficially into the delicate under eye region, there is a good chance for the development of the unwanted, bluish discoloration known as the Tyndall Effect. Additionally, the molecules of these hyaluronic acid fillers in particular possess the ability to attract tissue fluid, which can also lead to the kinds of swellings, bags, and edema you are describing.

Experienced injectors tend to use diluted Restylane or Restylane Silk for the under eye region. I prefer Belotero Balance (which I use in my Upper East Side Manhattan practice) and Teosyal Redensity II (my go-to for this in my Israel satellite facility, where a far greater number of regulatory agency approved fillers are available), since these agents possess little to no potential to engender the Tyndall Effect and are also less likely to promote the swelling problem just described. 

Treatment effects under the eyes may persist for years, which makes patients with great results quite happy. On the other hand, because your less happy results may likewise persist for a very long time, it would be reasonable to seek consultation with an experienced, board certified aesthetic physician with  experience and expertise in advanced filler injection techniques who can both treat the current problem,by dissolving the Restylane and then can subsequently treat you properly. Make sure to see his/her before and after photos. Good luck to you.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 24 reviews

Restylane and swelling

I believe the swelling is related to the restylane. Restylane in the undereye area can last indefinitely and at times can look more swollen. This may be related to sleeping a certain way or drinking more water.  If the swelling is really bothersome I would recommend seeing an oculoplastic specialist and potentially having the Restylane dissolved. The good news is that is should completely clear up. Hope this helps and good luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Filler under eyes

Most of the time the restylane will dissolve within 6-9 months, but I suppose if it was very superficial it can last longer.  You need to be seen in person.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Side effects of cosmetic work

I have never heard of anything like this; however, I always tell my patients that anything can happen.  No matter I do no think it is the Restylane as it has been gone a long time. did it set up some sort of reaction"?  you need to see a board certified dermatologist to see what is going on

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Swelling Under Eyes

Thank you for your question
The story you are telling is not uncommon and is likely the result either fatty bags or persistence of Restylane. Although Restylane typically last up to one year in certain places, like under the eyes, duration can be substantially longer. Fatty bags can also cause fullness of the lower eyelids. From what you are describing it sounds more consistent with something called a Tyndall effect secondary to the Restylane.
I would see a board certified plastic surgeon to evaluate your eyes and help you get to the bottom of this issue. Also, I would make sure whomever you see is a very experienced injector so they are likely to have seen this scenario
Best of Luck
DrG 

Lee A. Gibstein, MD
Miami Plastic Surgeon

Addressing concern about Restylane side effects

Given the way you describe your symptoms, it's extremely unlikely that these changes are due to the Restylane injections you had 18 months ago.  Most side effects of Restylane are relatively short-lived, and its effects typically completely wear off within 9 months.

Jill C. Fichtel, MD
Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Swelling under the eyes

Thank you for posting your question. The swelling is probably not related to the injection of fillers. See an experienced Oculoplastic Surgeon for comprehensive evaluation.
Good luck,

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.